Log In
Monday 24th October 2016

Cancer drug heart problems link

17th December 2007

A new study in the United States has found that a new cancer drug can cause heart problems in some patients.


Sunitinib, manufactured by Pfizer and marketed under the brand name Sutent, is one of a new group of powerful anti-cancer drugs.

But while it is a key treatment for stomach tumours, it has also been found to cause heart problems, researchers say.

Patients taking sunitinib should be monitored carefully and treated for high blood pressure and other signs of cardiovascular problems, according to the team at Harvard Medical School.

Ming Hui Chen, who led the research, said the drug was a lifesaver for people with metastatic, gastrointestinal stromal tumours.

But she said all drugs had risks and benefits, and that both patients and doctors should be aware of the possible effects on heart health.

People at greatest risk were those with a history of coronary artery disease, and they would require aggressive control of their blood pressure, Chen said.

Pfizer responded with a statement agreeing that these heart risks do exist, but it added that the cardiovascular events "were medically manageable in most patients and underscore the importance of having a collaborative team of healthcare professionals working together to appropriately manage patients, who have limited available options" in treating their cancer.

The new, collaborative study was supported by Children's Hospital Boston; the Dana-Farber Cancer Institute; Thomas Jefferson University; the US National Heart, Lung, and Blood Institute; the Finnish Heart Foundation; and the American Heart Association.

Sunitinib works by targeting key molecular pathways thought to encourage tumour growth.

Chen's team followed the records of 75 patients with metastatic, gastrointestinal stromal tumours which had not responded to another drug in the same family, Gleevac, and who had taken part in a clinical trial of sunitinib.

They found that eight patients who had taken repeated cycles of sunitinib had cardiovascular events, of which two experienced heart attack, and six heart failure.

Others had a significant reduction in their heart's ability to pump blood, and was associated with increases in blood pressure in 47% of the cases analysed, according to the study published in The Lancet.


Share this page


There are no comments for this article, be the first to comment!

Post your comment

Only registered users can comment. Fill in your e-mail address for quick registration.

Your email address:

Your comment will be checked by a Healthcare Today moderator before it is published on the site.

M3 - For secure managed hosting over N3 or internet
© Mayden Foundation 2016